Alert archive / Iowa / Tornado Warnings in 2010

Tornado Warning 56, NWS Des Moines, IA

August 3, 2010Adair County, Madison County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 3, 2010, 11:19 PM CDT for Adair County, Madison County, Iowa. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2010, 11:19 PM CDT (04:19 UTC)
Expired
Aug 3, 2010, 11:41 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Adair County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 11:30 PM CDTTSTM WND DMG8 Ene Greenfield, IATRAINED SPOTTER REPORTED 5 TO 6 INCH DIAMETER TREE LIMBS DOWN AND DOORS TO AN OUT BUILDING HOUSING EQUIPMENT WERE BLOWN IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 11:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1973 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
2.0
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WFUS53 KDMX 040419
TORDMX
IAC001-121-040500-
/O.NEW.KDMX.TO.W.0056.100804T0419Z-100804T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1119 PM CDT TUE AUG 3 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA...
  SOUTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL MIDNIGHT CDT

* AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR GREENFIELD...OR 50 MILES SOUTHWEST OF DES
  MOINES...AND MOVING EAST AT 20 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  GREENFIELD AROUND 1125 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE MACKSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.

TORNADOES ARE DIFFICULT TO SEE AT NIGHT...ACT QUICKLY. TAKE COVER
NOW!

&&

LAT...LON 4142 9416 4116 9418 4126 9462 4145 9460
TIME...MOT...LOC 0420Z 277DEG 18KT 4128 9449

$$

BOKSA
1 follow-up statement
362 
WWUS53 KDMX 040441
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT TUE AUG 3 2010

IAC001-121-040450-
/O.CAN.KDMX.TO.W.0056.000000T0000Z-100804T0500Z/
ADAIR IA-MADISON IA-
1141 PM CDT TUE AUG 3 2010

...THE TORNADO WARNING FOR SOUTHWESTERN MADISON AND ADAIR COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4142 9416 4116 9418 4126 9462 4145 9460
TIME...MOT...LOC 0440Z 277DEG 18KT 4127 9436

$$

BOKSA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 3, 6:46 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 6:46 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT TUE AUG 3 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
QUASI-STATIONARY FRONTAL BOUNDARY IS SET UP OVER SOUTHERN
IOWA/NORTHERN MISSOURI...BUT CONVERGENCE SEEMS LACKING ALONG THE
BOUNDARY. NAM/GFS CONSISTENT IN BRINGING PRECIP ALONG SOUTHERN IOWA
WHERE ECMWF/SREF BOTH EXPAND PRECIP AREA INTO NORTHERN IOWA. FEEL
THE NAM/GFS TO BE MORE REPRESENTATIVE. MOISTURE TRANSPORT SHOULD BE
FAIRLY WEAK TONIGHT AS WEST-SOUTHWESTERLY LLJ REMAINS UNDER 20 KTS
AS INDICATED BY MODELS...HOWEVER AIRMASS IS ALREADY FAIRLY MOIST
WITH PWATS OF AROUND 2.4 INCHES. FORWARD AND BACKWARD PROPAGATING
CORFIDI VECTORS BOTH INDICATING STORM MOTION SHOULD BE PROGRESSIVE
TONIGHT. HIGH PWATS NOTWITHSTANDING...BELIEVE THE LACK OF ANY STRONG
FORCING AND PROGRESSIVE STORM MOTION WILL PRODUCE LOWER QPF THAN
GUIDANCE.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
HUDSON BAY UPPER TROUGH SHOULD BE STRONG ENOUGH TO PUSH PERSISTENT
QUASI-STATIONARY BOUNDARY WELL SOUTH BY WEDNESDAY NIGHT. LINGERING
THUNDERSTORMS FROM TONIGHT PLUS SOME SHORTWAVE ENERGY MOVING INTO
CENTRAL IA IS ENOUGH TO JUSTIFY SMALL POPS ON WEDNESDAY.  SUBSIDENCE
BEHIND THE WAVE WEDNESDAY NIGHT COUPLED WITH 850 MB DRYING AND WEAK
COLD ADVECTION SUGGEST DRY CONDITIONS SO PCPN WAS REMOVED FROM THE
FORECAST.  RELIEF FROM HIGH HUMIDITY THURSDAY AND THURSDAY NIGHT AS
SURFACE RIDGE BUILDS IN.  BASED TEMPS ON BLEND OF MET/MAV WHICH
APPEARED REASONABLE IN LOWERING TEMPS TO NEAR NORMAL.

IN THE DAY 4-7 RANGE /FRIDAY THROUGH TUESDAY/...BASED FORECAST ON A
COMBINATION OF 00Z GFS ENSEMBLES...00Z ECMWF AND TO A LESSER EXTENT
THE 06Z GFS.  HUDSON BAY UPPER TROUGH FORECAST TO FLATTEN THE UPPER
RIDGE EARLY IN THE PERIOD OVER THE GREAT LAKES AND OHIO VALLEY. IN
TURN...THE RIDGE IS FORECAST TO BUILD NORTH OVER THE PLAINS BY THE
END OF THE WEEK AND INTO THE WEEKEND AND BEYOND.  THE MODELS ARE IN
FAIR AGREEMENT WITH THE OVERALL PATTERN. SURFACE HIGH PRESSURE RIDGE
SHOULD BE NEAR IOWA ON FRIDAY BEFORE IT MOVES EAST ALLOWING RETURN
FLOW DO DEVELOP UNDER RISING 500 MB HEIGHTS.  KEPT WAA THUNDERSTORM
CHANCES GOING AS DEEPER MOISTURE AND WARM AIR RETURN.  BY DAYS
6-7...RIDGE SHOULD BE WELL ESTABLISHED PUSHING THE WESTERLIES NORTH
OF IA. THIS SHOULD DECREASE PRECIPITATION CHANCES. CENTRAL IA SHOULD
BE WELL INTO THE WARM AIR AND EXPECT TO SEE HOT AND HUMID
CONDITIONS.  MADE SOME ADJUSTMENTS COMPARED TO HPC GUIDANCE
INCLUDING SLIGHTLY WARMER TEMPERATURES AND HIGHER DEWPOINT
TEMPERATURES.

.AVIATION...04/00Z
VFR CONDITIONS WILL REMAIN THIS EVENING INTO THE OVERNIGHT.  MAIN
CONCERN IS FOR THUNDERSTORMS DEVELOPMENT IN PORTIONS OF CENTRAL IOWA
OVERNIGHT.  THIS WOULD PRODUCE AREAS OF MVFR TO IFR CONDITIONS IN
AND AROUND THE THUNDERSTORMS WITH LOW MVFR CIGS IN PORTIONS OF THE
STATE.  THE THUNDERSTORMS ARE EXPECTED TO SHIFT EAST ON WEDNESDAY
MORNING WITH CLEARING AS WEAK HIGH PRESSURE BUILDS INTO THE STATE.
ANTICIPATE WIDESPREAD VFR CONDITIONS BY 18Z ON WEDNESDAY AND
CONTINUING FOR THE REMAINDER OF THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HINSBERGER
AVIATION...COGIL
LONG TERM...JAJ
Hazardous weather outlook, Aug 3, 8:25 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT TUE AUG 3 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
825 PM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS
CENTRAL IOWA...WITH THE MAIN THREAT SOUTH OF HIGHWAY 20. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...HEAVY RAINFALL
MAY OCCUR WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED INTO WEDNESDAY MORNING BEFORE
GRADUALLY ENDING BY AFTERNOON. AT THIS POINT...SEVERE WEATHER IS
NOT EXPECTED. ADDITIONAL THUNDERSTORMS CHANCES ARE EXPECTED BY
THIS WEEKEND...HOWEVER IT IS TOO EARLY TO DETERMINE SEVERE WEATHER
CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CC

In the hours before

Special weather statement, Aug 3, 6:27 PM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT TUE AUG 3 2010

IAZ027-028-037>039-048>050-060>062-073>075-040130-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...AMES...MARSHALLTOWN...TOLEDO...
DES MOINES...NEWTON...GRINNELL...INDIANOLA...KNOXVILLE...
OSKALOOSA
627 PM CDT TUE AUG 3 2010

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME
NECESSARY...TAKE APPROPRIATE ACTION.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:26 PM CDTFlash Flood WatchDMXAdair, Audubon, Boone, Cass, Dallas, Guthrie and 10 more13 hr
Aug 3, 10:53 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Dallas, Guthrie, Madison52 min
Aug 3, 11:38 PM CDTSevere Thunderstorm WarningDMXMadison, Warren52 min
Aug 4, 2:38 AM CDTRiver Flood WarningDMXMadison, Warren66 hr
Aug 4, 7:24 AM CDTAreal Flood AdvisoryDMXPolk3 hr
Aug 4, 7:40 AM CDTFlash Flood WarningDMXPolk3 hr
Aug 4, 8:22 AM CDTFlash Flood WarningDMXDallas, Polk4 hr
Aug 4, 8:43 AM CDTFlash Flood WarningDMXMarshall, Story, Tama107 min
Aug 4, 9:16 AM CDTRiver Flood WarningDMXDallas, Polk7 hr

Nearby

Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.